Dangers of Snorting Klonopin
Klonopin is the trade name for the drug clonazepam, a benzodiazepine which decreases neural activity in the brain and acts as a central nervous system (CNS) depressant. It is typically prescribed for treatment of seizure disorders, as an anti-anxiety medication, and as a muscle relaxant. Klonopin is comparable to the medication, Xanax, but it is longer lasting. Short term use, as prescribed, is considered safe, but long term use can cause dependency and other adverse consequences.
Klonopin dependency can occur in a few weeks and users are known to develop a tolerance for which additional medication is necessary to achieve the desired effect. According to the National Institute on Drug Abuse, “Usually, benzodiazepines are not prescribed for long term use because of the risk for developing tolerance, dependence, or addiction. In long term dependency, withdrawals may occur if the medication is suddenly stopped or reduced
Klonopin dependency often leads to abusive behaviors such as taking too much Klonopin, too often, or by alternative methods such as crushing and snorting the pills. In long term use or abuse, Klonopin can actually increase anxiety, depression, and irritation to the extent that users become overwhelmed and resort to using more Klonopin, despite the dangers of overdose, or, they use it in combination with other drugs of alcohol which can be fatal.
A common method of Klonopin abuse occurs when the user crushes and snorts the pills. Klonopin pills are easily accessible on the street and known as “K-Pins”. For those who are not prescribed Klonopin, this may seem like a quick fix to their desire to get “high” or for relief of unwanted symptoms of anxiety. The effects of snorting Klonopin may be euphoric to some, but, most people experience a calming effect as part of the drug immediately enters the bloodstream and reacts quickly on the brain. However, Klonopin pills are not soluble, so most of the active drug will be absorbed in the body as it drains down the throat.
Dangers of Snorting Klonopin
Because Klonopin cannot fully be absorbed when snorting, many users snort too much trying to get their quick” high”. Within minutes, the drug begins to be absorbed and metabolized as it passes down the throat and the chances of overdose increase. Klonopin overdose can cause respiratory failure, cardiac failure, kidney failure, coma, seizures, and death.
Snorting Klonopin is a behavior that is unacceptable and can lead to many other unwanted behaviors because it causes confusion, lack of judgment, and decreased concentration and alertness. Snorting Klonopin repeatedly disrupts the brain and central nervous system in ways that are unsafe and this can cause a myriad of psychomotor, cognitive, and memory impairments that users find debilitating. It can also cause infections in the nasal cavities and throat.